Be Careful When Mixing
The Mayo Clinic says it’s important to be extra cautious when mixing medications & certain foods. What you eat or drink may delay, accelerate, decrease or increase drug absorption. Beware of consuming large amounts of grapefruit juice. AVOID grapefruit juice when taking certain STATINS to treat high cholesterol. If you use the blood-thinning drug warfarin (Coumadin), be consistent in how much vitamin K you eat. AVOID eating large amounts of foods rich in vitamin K, such as kale, spinach & Brussels sprouts. These can increase the desired effect of warfarin. No problem for me…I don’t like any of that stuff anyway! Calcium-containing foods can decrease the effect of certain antibiotics. Dairy products can also interfere with the thyroid replacement drug levothyroxine (Synthroid, Levothroid, etc. Keep an eye on your caffeine consumption…some drugs, particularly the antibiotic ciprofloxacin (Cipro) exaggerate the effects of caffeine. Now-a-days, taking care of yourself is a necessity of life-not only to stay healthy but also to avoid rising medical bills. The Mayo Clinic Radio Health Minute is heard daily during our Action Packed 5 O’Clock News Hour on KSEN AM 1150.